News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: CITALOPRAM WITH SIBUTRIMINE AND POSSIBLE EPILEPSY


 EMD - Mon Apr 24, 2006 10:44 am

26, FEMALE

DIAGNOSED WITH CLINICAL DEPRESSION 8 WEEKS AGO.(PROBABLY HAD FOR SEVERAL MONTHS)
CITALOPRAM 20 MG FOR DEPRESSION (FOR 5 WEEKS)
SIBUTRIMINE FOR WEIGHT LOSS AS PCOS (3 WEEKS THEN STOPPED 2 WEEKS)
METFORMIN SLOW RELEASE FOR PCOS 1 X 500MG TABLET WITH MAIN MEAL (NOT DIABETIC)
FAMOTIDINE 40MG MORNING AND 40MG NIGHT FOR REFLUX PROBABLY CAUSED BY WEIGHT
GAVISCON AS REQUIRED FOR REFLUX (TAKEN RARELY)
MEBEVERIN 135MG AS REQUIRED ( NOT TAKEN FOR A FEW MONTHS) FOR IBS
LAMOTRIGINE 75MG FOR NEXT 2 WEEKS THEN 100MG THERE AFTER

I HAD A BLACK OUT SEPT 2005 WHERE MY RIGHT ARM JERKED SLIGHTLY FOR A FEW SECONDS AND MY EYES ROLLED BACK. (WHOLE THING 2 MINS) THIS HAPPENED WHEN I WAS EATING AND FELT SOMETHING SCRATCH DEEP IN MY THROAT WHICH HURT AND I BELIEVE MADE ME PASS OUT NOT FIT.
THEN EEG NORMAL BUT SLEEP EEG SAID "EVIDENCE OF INTERMITANT FOCAL SLOWING IN THE TEMPORAL DEVIATION LEFT TO RIGHT. THERE ARE OCCASIONAL EPILETFORM ACTIVITY ON LEFT TEMPORAL SPREADING TO RIGHT ON ONE OCCASION".

don't KNOW WHAT THAT MEANS?
HAD MRI WHICH SHOWED A WHITE PATCH WHICH THEY THOUGHT MAYBE A SCAR OR LESION BUT TOO DEEP FOR HEAD INJURY. NOTHING ABNORMAL WITH CONTRAST.THEY ASKED TO REPEAT SCAN AFTER 8 MONTHS TO CHECK.(DUE IN JUNE) NOT SURE WHAT THEY ARE CHECKING? DID NOT TAKE ANY MEDS NO FURTHER PROBS.

SO I don't KNOW IF I AM IN DENIAL BUT I don't THINK I HAVE EPILEPSEY HOWEVER BECAUSE I AM DEPRESSED AND MY CONSULTANT INSISTED THAT IF I AM TO TAKE ANTIDEPRESSANTS THEN I MUST TAKE LAMOTRIGINE AND WOULDNT LET ME TAKE THEM WITH OUT (HENCE WHY I DIDNT GET TREATMENT STRAIGHT AWAY). WHICH I AM NOT VERY HAPPY ABOUT AS ALREADY TAKE TOO MANY TABLETS.

2 WEEKS AGO I GOT A BAD INFECTION THE DOCTOR SAYS WAS ACUTE TONSILITIS (EVEN THOUGH NO SORE THROAT) OR SPECIFFIC SYMPTOMS APART FROM HUGE GALNDS IN NECK AND JAW CAUSING PAIN, AS WELL AS HEADACHE,SHE SAID TONSILS HUGE) WAS TOLD TO STOP SIBUTRIMINE BECAUSE OF INTERACTION WITH ANTI BIOTICS.

PASSED OUT FOLLOWING DAY AND BROKE TEETH AND NOSE WHEN I PASSED WATER. WENT TO HOSPITAL SAID POSSIBLY GALNDULAR FEVER. THIS NEARLY HAPPENED 3 OTHER TIMES AT NIGHT WHEN I PASSED WATER BUT I SPLASHED COLD WATER ON FACE AND PUT HEAD BETWEEN LEGS WHICH PREVENTED.
WENT BACK TO GET SIBUTRIMINE 2 WEEKS LATER AND WAS TOLD BY PHARMACIST I CANT TAKE IT BECAUSE OF POSSIBLE INTERACTIONS EVEN THOUGH I HAD ALREADY BEEN TAKING THEM FOR 3 WEEKS TOGETHER BEFORE INFECTION AND TO SEE DR.

I FOUND WHEN I STOPPED TAKING SIBUTRIMINE AFTER SEVERAL DAYS I STARTED TO FEEL MORE DOWN AND VERY VERY HUNGRY. I don't WANT TO PUT WEIGHT BACK ON IT HAS GIVEN ME SOME CONFIDENCE BACK AND I FEEL IT WILL HELP DEPRESSION LONG TERM. AS WELL AS HEALTH BENEFITS AND REDUCING TABLETS. WHAT ARE THE SIDE EFFECTS THE PHARMACY IS TALKING ABOUT? DO I REALLY HAVE TO STOP TAKING THEM?

I REALLY APPRECIATE A SECOND OPINION.
THANKS
LAURA
 Theresa Jones, RN - Tue Apr 25, 2006 7:34 am

User avatar Hi EMD,
The pharmacist most likely was concerned about the combination of these medications because it may cause serotonin syndrome, which is a potentially life threatening condition. I would strongly encourage you to listen to the advice of your pharmacist. You may also want to keep in mind that physical activity, ie, walking, has been shown to reduce episodes of depression and anxiety. The repeat MRI would evaluate for any changes in what was previously viewed. The following information has been provided by Click here! drug interaction checker.Please note: only generic drug names are displayed.
sibutramine and citalopram (major Drug-Drug)
Description:
MONITOR CLOSELY: Concomitant use of agents with serotonergic activity such as serotonin reuptake inhibitors, monoamine oxidase inhibitors, tricyclic antidepressants, 5-HT1 receptor agonists, ergot alkaloids, lithium, St. John's wort, phenylpiperidine opioids, dextromethorphan, and 5-hydroxytryptophan may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A receptors. MANAGEMENT: In general, the concomitant use of multiple serotonergic agents should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Close monitoring is recommended for signs and symptoms of excessive serotonergic activity such as CNS irritability, altered consciousness, confusion, myoclonus, ataxia, abdominal cramping, hyperpyrexia, shivering, pupillary dilation, diaphoresis, hypertension, and tachycardia. Particular caution is advised when increasing the dosages of these agents. The potential risk of serotonin syndrome should be considered even when administering one serotonergic agent following discontinuation of another, as some agents may demonstrate a prolonged elimination half-life. For example, a 5-week washout period is recommended following use of fluoxetine before administering another serotonergic agent.
------------------------------------------------------------------------------
You have searched for drug interactions between the following drugs: citalopram.
Please note: only generic drug names are displayed.
sibutramine (moderate Drug-Food)
Description:
MONITOR: Grapefruit juice may increase the plasma concentrations of some orally administered drugs that are substrates of the CYP450 3A4 isoenzyme. The proposed mechanism is inhibition of CYP450 3A4-mediated first-pass metabolism in the gut wall by certain compounds present in grapefruits. The extent and clinical significance are unknown. Moreover, pharmacokinetic alterations associated with interactions involving grapefruit juice are often subject to a high degree of interpatient variability. MANAGEMENT: Patients who regularly consume grapefruits and grapefruit juice should be monitored for adverse effects and altered plasma concentrations of drugs that are metabolised by CYP450 3A4. Grapefruits and grapefruit juice should be avoided if an interaction is suspected. Orange juice is not expected to interact with these drugs.
-----------------------------------------------------------------------------
You have searched for drug interactions between the following drugs: citalopram.
Please note: only generic drug names are displayed.
citalopram (moderate Drug-Food)
Description:
MONITOR: Grapefruit juice may increase the plasma concentrations of some orally administered drugs that are substrates of the CYP450 3A4 isoenzyme. The proposed mechanism is inhibition of CYP450 3A4-mediated first-pass metabolism in the gut wall by certain compounds present in grapefruits. The extent and clinical significance are unknown. Moreover, pharmacokinetic alterations associated with interactions involving grapefruit juice are often subject to a high degree of interpatient variability. MANAGEMENT: Patients who regularly consume grapefruits and grapefruit juice should be monitored for adverse effects and altered plasma concentrations of drugs that are metabolised by CYP450 3A4. Grapefruits and grapefruit juice should be avoided if an interaction is suspected. Orange juice is not expected to interact with these drugs.
Again listen to the advice of your pharmacist. I hope you find this information somewhat helpful.
Sincerely,
Theresa Jones, RN
 EMD - Tue Apr 25, 2006 3:18 pm

thank you very much for your comments. i do work out every other day for 30 mins and go for walks to help with depression and have found this useful. I just wonder is there an anti-depressant that has the side effect of weight loss? (sounds to good to be true).does serotonin syndrome cause swollen galnds as they have gone up again? probably not but just wonered.

many thanks

EMD
 Theresa Jones, RN - Wed Apr 26, 2006 7:11 am

User avatar Hi EMD,
It would be next to impossible to state that one particular antidepressant would not cause weight gain as many of these medications may cause weight loss or weight gain and affects individuals differently. A medication that works well for one may not work the same for another (if that makes sense). Some of the symptoms of serotonin syndrome may include diarrhea, fever, increased sweating, mood or behavior changes, confusion, overactive reflexes, racing heartbeat, restlessness, shivering or shaking, incoordination, seizures, etc. Even though swollen lymph nodes are not specifically listed by no means implies the it's an impossibility relating it to this syndrome or to the SSRI itself. As you can see serotonin syndrome can be a very serious condition. Best wishes.
Sincerely,
Theresa Jones, RN

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here